Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Nashville, TN

February 22, 20196 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 22, 2019, 9:52 AM CST for 6 counties in Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2019, 9:52 AM CST (15:52 UTC)
Expired
Feb 22, 2019, 2:45 PM CST
In force
5 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Giles County, TN, Lawrence County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 143 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS54 KOHX 221552
FFWOHX
TNC055-099-101-117-119-181-222045-
/O.NEW.KOHX.FF.W.0016.190222T1552Z-190222T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
952 AM CST Fri Feb 22 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Lewis County in Middle Tennessee...
  Wayne County in Middle Tennessee...
  Western Marshall County in Middle Tennessee...
  Maury County in Middle Tennessee...
  Lawrence County in Middle Tennessee...
  Giles County in Middle Tennessee...

* Until 245 PM CST.

* At 951 AM CST, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Columbia, Lewisburg, Lawrenceburg, Pulaski, Hohenwald, Waynesboro,
  Mount Pleasant, Loretto, Collinwood, Summertown, Cornersville, St.
  Joseph, Minor Hill, Ethridge, Lynnville, Gordonsburg, Henryville,
  Culleoka, Lutts and Goodspring.

This includes Interstate 65 between mile markers 17 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3501 8799 3529 8798 3530 8800 3530 8802
      3533 8802 3535 8801 3537 8802 3574 8704
      3566 8675 3531 8676 3500 8722

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:12 AM CST, 40 minutes earlier.

Area forecast discussion, Feb 22, 9:12 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
912 AM CST Fri Feb 22 2019

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Moderate to occasionally heavy rains continue to stream into
Middle TN this morning. Biggest area of concern is still south of
I-40 and west of I-24 where the bulk of the rain is falling this
morning. To this point, we've been spared any extremely heavy rain
by the fact that we remain north of the warm front, which is still
way down in Central Alabama. This is keeping the instability south
of us along with the convection. However, this is going to be the
biggest concern this evening as the warm front slowly lifts
northward. Convection will be our biggest enemy in this situation
because it means rain rates will quickly increase from what is
0.5-1.0 in/hr (which is close to manageable) to 1.0-2.0 in/hr or
more.

Not much has changed in the overall big picture. This morning's
rainfall in the southwest is only going to serve to exacerbate the
flash flood potential later this afternoon and tonight when the
warm front lifts northward. In the meantime, if any convection
starts, Flash Flood warnings are likely to come out quicker.

This remains a very dangerous situation. If you haven't done it
already, please develop a plan so that you and your loved ones
have higher ground to retreat to if flash flooding begins in your
area.

&&

.AVIATION...
12Z TAF DISCUSSION.

Rain will continue to impact terminals for periods through the end
of the taf cycle. There will be breaks in the rain, but chances
will be high enough to keep in the prevailing lines. Thunder was
left out until at least 03z when a heavier band of rain and
storms starts lifting from south to north. Ceilings will be on a
downward trend toward IFR, if not LIFR by this evening. Winds
today will be out of the east between 5-10 kts before switching to
the southeast as a warm front lifts north of the terminals.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........07
Hazardous weather outlook, Feb 22, 6:23 AM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
623 AM CST Fri Feb 22 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-231130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
623 AM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heavy rain is again very likely across Middle TN today and
especially tonight. 2 to 3 inches may fall by Saturday morning
and with the already very soggy ground, at minimum localized
flooding is expected, and widespread flooding is very possible.
The heaviest rain will be in the south today but move over the
I-40 corridor tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional heavy rainfall is likely on Saturday and flash
flooding will be very possible. Folks who live in southwest
portions of Middle TN need to have a plan in place now in case
the need arises to evacuate to higher ground. Please don't take
this lightly. Have somewhere to go at a moment's notice to escape
flood waters.

In addition, some strong to severe storms will be possible Saturday
afternoon and evening...especially across the southwest. Damaging
straight line winds and a couple tornadoes will be the main threat
with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through Saturday due to the
ongoing flooding potential and the severe potential on Saturday.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:05 PM CSTRiver Flood WarningOHXCheatham3 days
Feb 21, 8:24 PM CSTRiver Flood WarningOHXLawrence63 hr
Feb 22, 5:41 AM CSTAreal Flood AdvisoryOHXBedford, Giles, Lawrence, Lewis, Marshall, Maury and 2 more3 hr
Feb 22, 8:17 AM CSTAreal Flood AdvisoryOHXBedford, Giles, Lawrence, Lewis, Marshall, Maury and 2 more6 hr
Feb 22, 9:03 AM CSTRiver Flood AdvisoryOHXBedford7 hr
Feb 22, 9:34 AM CSTRiver Flood WarningOHXGiles59 hr
Feb 22, 10:26 AM CSTAreal Flood AdvisoryOHXHickman, Lewis, Marshall, Maury, Perry, Wayne and 1 more5 hr
Feb 22, 2:22 PM CSTAreal Flood AdvisoryOHXGiles, Hickman, Lawrence, Lewis, Marshall, Maury and 4 more10 hr
Feb 22, 5:01 PM CSTRiver Flood AdvisoryOHXBedford24 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.